Full abstract
Rhinosinusitis-inducing Medications in Rhinological Surgery
Presenter: Kirsten Stewart
Coauthors: Elisabeth Linley-Adams, Sam Fishpool,
Institute: Royal Glamorgan Hospital

Introduction
Rhinosinusitis is a common health problem which has an increasing frequency and an associated financial burden. Many commonly prescribed medications have side effects which can cause or exacerbate rhinosinusitis symptoms. Our aim was to identify if patients undergoing rhinological surgery remain on rhinosinusitic inducing medications in the perioperative period.
Methods
A retrospective review of a random cohort of 50 patients >18 years old undergoing rhinological surgery in 2016 was conducted. We reviewed the medications the patient was taking at initial referral to ENT and whether this was acknowledged, changed or stopped prior to surgical intervention. An online British National Formulary (BNF) search was performed to look for all medications with the potential side effects of ‘rhinitis’, ‘sinusitis’, and ‘nasopharyngitis’.
Results
47 patients were included in the study. A total of 23 medications in 16 patients were identified that could have caused rhinosinusitic side-effects. Most commonly these medications were ACE-inhibitors, amlodipine and citalopram. None of these medications were identified, changed or stopped at the ENT outpatient clinic. All medications were continued through the perioperative period.
Conclusion
Identification of medications with potential rhinosinusitic side-effects is essential. If thought to play a potential causative role in symptoms, the medications should be discussed with patient and the GP or specialty involved to find if there is an alternative available. The potential longer-term implications of identifying and managing these are to reduce the volume of rhinological surgery, improve patient safety, and reduce waiting lists.